Alert archive / Maryland / Tornado Warnings in 2024

Tornado Warning 13, NWS Baltimore/Washington

June 5, 2024Frederick County, Maryland

NWS Baltimore/Washington issued this tornado warning at Jun 5, 2024, 7:00 PM EDT for Frederick County, Maryland. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2024, 7:00 PM EDT (23:00 UTC)
Expired
Jun 5, 2024, 7:11 PM EDT
In force
11 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Frederick County, MD

The radar

The Sterling radar (KLWX), 65 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WFUS51 KLWX 052300
TORLWX
MDC021-052330-
/O.NEW.KLWX.TO.W.0013.240605T2300Z-240605T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
700 PM EDT Wed Jun 5 2024

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  East central Frederick County in north central Maryland...

* Until 730 PM EDT.

* At 700 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Walkersville, or near Frederick, moving northeast
  at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Frederick County in north central Maryland, including
  the following locations... Libertytown and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3956 7718 3954 7717 3953 7715 3952 7715
      3952 7714 3951 7713 3950 7711 3948 7712
      3946 7712 3942 7731 3949 7734 3957 7719
TIME...MOT...LOC 2300Z 246DEG 18KT 3947 7730 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DHOF
2 follow-up statements
108 
WWUS51 KLWX 052305
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
705 PM EDT Wed Jun 5 2024

MDC021-052330-
/O.CON.KLWX.TO.W.0013.000000T0000Z-240605T2330Z/
Frederick MD-
705 PM EDT Wed Jun 5 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR EAST
CENTRAL FREDERICK COUNTY IN NORTH CENTRAL MARYLAND...

At 705 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Walkersville, or 8 miles northeast of Frederick,
moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Mobile 
         homes may be damaged or destroyed. Tree damage is likely.

Locations impacted include...
Libertytown and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3956 7718 3954 7717 3953 7715 3952 7715
      3952 7714 3951 7713 3950 7711 3948 7712
      3946 7712 3944 7726 3949 7729 3957 7719
TIME...MOT...LOC 2305Z 246DEG 18KT 3948 7727 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DHOF
609 
WWUS51 KLWX 052311
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
711 PM EDT Wed Jun 5 2024

MDC021-052321-
/O.CAN.KLWX.TO.W.0013.000000T0000Z-240605T2330Z/
Frederick MD-
711 PM EDT Wed Jun 5 2024

...THE TORNADO WARNING FOR EAST CENTRAL FREDERICK COUNTY IN NORTH
CENTRAL MARYLAND IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

&&

LAT...LON 3956 7718 3954 7717 3953 7715 3952 7715
      3952 7714 3951 7713 3950 7711 3948 7712
      3946 7712 3944 7726 3949 7729 3957 7719
TIME...MOT...LOC 2310Z 246DEG 18KT 3949 7723 

$$

DHOF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:39 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 5, 2:39 PM EDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
239 PM EDT Wed Jun 5 2024

.SYNOPSIS...
Unsettled weather today through Thursday as a series of fronts
cross the region. Mostly dry conditions on Friday in the wake of
the cold front. A slow moving upper trough approaches the area
from the Great Lakes this weekend leading to more unsettled
conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon is shaping up to be pretty active across the
region. The air mass across the region is characterized by
temperatures in the upper 70s to low 80s with dew points into
the low 70s. Expect multiple rounds of thunderstorms this
evening, with severe weather and flash flooding both possible.

- Severe weather threat - This has resulted in around 1000-1500
  J/kg of MLCAPE. The shear across the region isn't overly
  impressive at this time, especially in the lower levels.
  However, there is enough mid- level shear out there that
  pretty much any individual cell along the warm front is
  spinning at this point. Nothing seems to be reaching the
  surface at this point, but certainly a volatile environment
  this afternoon right along the warm front. Storms seems to be
  taking on a very low-topped supercellular structure, so will
  be watching very subtle rotation signatures very closely.

- Flash flooding threat - not much has changed from the earlier
  forecast honestly. With the ongoing convection, there have
  been recent reports of almost an inch of rain in 20-30 minutes
  or so with some of the stronger storms. Should that make it to
  the metros, that could be an issue. PWATs are closing in on 2"
  across the area, so would expect torrential rainfall with
  pretty much anything that develops today. The warm front will
  provide a focal point for convection, with multiple rounds
  possible. Widespread rainfall amounts of 1-2 inches seems
  likely, with isolated amounts up to 3-4 inches is possible
  where stronger thunderstorms develop.

Showers are likely going to linger into tonight given the
continued southerly flow bringing in very moist air. This will
also bring in some lower clouds and potentially some patchy
dense fog. Low temperatures will be very warm, staying in the
70s for most.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The leading mid-level shortwave moves east of the area Thursday
morning, as a weak cold front continues its slow trek through the
area. This boundary is likely to produce a broken line of showers
and thunderstorms during the late morning to afternoon, mostly along
and east of the Blue Ridge. Additional showers could develop in the
Alleghenies. Very warm afternoon temperatures in the low to mid 80s,
with some spots possibly reaching the upper 80s.

Not much cooling in wake of the front for Thursday night as lows
settle in the upper 50s to mid 60s. High pressure starts to build in
from the west Friday as westerly winds around 5-10 mph continue.
Aside from a few showers in the Alleghenies, mostly dry conditions
are forecast Friday. Afternoon highs will be closer to normal, in
the upper 70s to low 80s. Seasonal lows Friday night in the 50s,
with low 60s along the immediate Western Shore and Potomac River.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper level troughing will remain over the Mid-Atlantic throughout
the long term period. There still remains a good bit of model
discrepancies with regards to when and where a cutoff low develops
within the upper level troughing. Guidance also varies on how far
south the low will go, but general consensus is having the low track
towards SE Canada and the northeast US throughout the weekend and
into early next week. With upper level troughing overhead, diurnal
precipitation chances, albeit low (<40% PoPs) are possible each day.
Saturday looks to be the driest with precipitation chances being
confined to the northwestern portions of the forecast area. The best
chances for precipitation will be Sunday into Monday as a cold front
and associated low pressure system move through the area.

Temperatures each day will be in the 70s to low 80s with higher
elevations staying in the 60s. Overnight lows will be in the 50s for
most locations. However, those along and east of I-95 and in metro
areas may stay in the low 60s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The first round of thunderstorms is moving through all TAF sites
at this time and should last anywhere from 2 to 3 hours.
Generally expecting showers during this time with a few embedded
thunderstorms here and there. This was depicted in the TAFs with
the tempo group, as the majority will likely just be showers for
this round.

Another round of thunderstorms is possible this evening. Had a
bit less confidence in this round, but decided to still have
some depiction of it within all TAFs, except MRB.

Showers and storms decrease late this evening after the second
round, though given the moist air mass in place, would expect
some lingering showers into the overnight. Low clouds are
likely to build in again at BWI and MTN tonight, and could reach
as far west as MRB, IAD, and DCA though confidence is low at
this time. Best confidence in IFR CIGs tonight is at BWI and
MTN.

A cold front will push through on Thursday, bringing yet another
round of showers and thunderstorms to the TAF sites. MRB should
be just showers during the morning hours before instability is
able to build. However, the rest of the TAF sites could see
thunderstorms during the early-mid afternoon.

High pressure builds into the region Thursday night into Friday,
bringing dry conditions and continued west winds.

Westerly winds blowing 5 to 10 knots on Saturday become light and
variable overnight. Winds pick up slightly on Sunday, gusting 15-20
knots while blowing out of the northwest. Prevailing VFR conditions
are expected this weekend with sub-VFR conditions possible during
afternoon showers and thunderstorms on Sunday.

&&

.MARINE...
The first of what could be two rounds of convection this evening
is approaching the waters at this time. Pretty much any decent
cell that has developed has at least some rotation, so
waterspouts are possible this afternoon in addition to the
threat for some 34+ knot wind gusts.

Increasing southerly winds tonight into Thursday morning will likely
result in SCA conditions in the open waters of the central and
southern Chesapeake Bay, along with the Lower Tidal Potomac.

Winds turn out of the southwest Thursday morning ahead of the
approaching cold front. As the cold front pushes through late
morning into the afternoon, thunderstorms may develop once
again, with some SMWs potentially needed.

Winds will then turn out of the west Thursday afternoon in the
wake of this cold front. At this time, winds are forecast to
remain below SCA level.

Westerly winds around 5-10 knots Friday, with dry conditions.

Westerly winds on Saturday may briefly gust 15-20 knots in the
afternoon, especially in the northern portions of the Chesapeake
Bay. Winds diminish overnight before shifting to northwesterly on
Sunday, gusting 15-20 knots during the afternoon. SCAs are possible
Sunday afternoon in the northern portions of the Tidal Potomac and
Chesapeake Bay.

&&

.TIDES/COASTAL FLOODING...
With a steady southerly flow in place across the region, tidal
anomalies have been on the increase today. This paired with the
approaching new moon have brought several sites to minor flood
stage in the past couple of high tide cycles. This will continue
through the Thursday morning high tide cycle, where Annapolis
could even approach Moderate flood stage. A cold front crosses
the area early Thursday, with the resulting west winds causing
tidal anomalies to drop by Thursday evening/night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flood Watch until 10 PM EDT this evening for MDZ011-013-014-
     503>506.
     Coastal Flood Advisory until 5 PM EDT this afternoon for
     MDZ017.
VA...Flood Watch until 10 PM EDT this evening for VAZ053-054-506-
     526-527.
WV...None.
MARINE...Small Craft Advisory from 2 AM to noon EDT Thursday for ANZ532-
     533-537-540-541.
     Small Craft Advisory from 10 PM this evening to 2 PM EDT
     Thursday for ANZ534-543.

&&

SYNOPSIS...KRR
NEAR TERM...CJL/KRR
SHORT TERM...KRR
LONG TERM...AVS/CJL
AVIATION...AVS/CJL
MARINE...AVS/CJL
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jun 5, 4:27 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
427 PM EDT Wed Jun 5 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-062030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
427 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flood Watch is in effect for the Washington DC and Baltimore
Metro areas through 10 PM this evening. Multiple rounds of heavy
showers and thunderstorms could produce scattered instances of
flash flooding in urban areas.

Elsewhere, heavy rainfall could produce isolated instances of
flooding.

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening. A tornado or two is
also possible. Special Marine Warnings may be needed as strong
storms cross the waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-062030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
427 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flood Watch is in effect for the Washington DC and Baltimore
Metro areas through 10 PM this evening. Multiple rounds of heavy
showers and thunderstorms could produce scattered instances of
flash flooding in urban areas.

Elsewhere, heavy rainfall could produce isolated instances of
flooding.

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening. A tornado or two is
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-062030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
427 PM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Heavy rainfall could produce isolated instances of flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 5, 2:39 PM EDT, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
239 PM EDT Wed Jun 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     Marine Tstm Wind Quantico Marine Corp    38.51N  77.30W
06/05/2024  M48 mph          Prince William     VA   AWOS

            A wind gust of 42 knots (48 MPH) was measured by the
            AWOS at Quantico Marine Base (KNYG) adjacent to the
            tidal Potomac River.

&&

Event Number LWX2403231

DH
Local storm report, Jun 5, 4:16 PM EDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
416 PM EDT Wed Jun 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Marine Tstm Wind 3 SE Highland Beach     38.90N  76.44W
06/05/2024  E39 mph          ANZ532             MD   Buoy

            A thunderstorm produced an estimated wind gust to 34
            knots (39 MPH) near the Thomas Point NOS sensor (TPLM2).

&&

Event Number LWX2403232

DH
Local storm report, Jun 5, 5:00 PM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
500 PM EDT Wed Jun 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Tstm Wnd Dmg     2 NW Kearneysville      39.40N  77.91W
06/05/2024                   Berkeley           WV   Emergency Mngr

            Tree down near the intersection of Charles Town Road
            and Short Road

&&

Event Number LWX2403233

ADM
Local storm report, Jun 5, 6:27 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
627 PM EDT Wed Jun 05 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Dmg     2 W Kearneysville       39.39N  77.93W
06/05/2024                   Berkeley           WV   Emergency Mngr

            Tree down near the intersection of Short Road and
            Opequon Lane

&&

Event Number LWX2403234

ADM

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:53 PM EDTCoastal Flood AdvisoryLWXAnne Arundel, Harford, Saint Mary's12 hr
Jun 5, 4:04 AM EDTFlood WatchLWXAnne Arundel, Baltimore, Howard, Montgomery, Prince George's, City of Baltimore18 hr
Jun 5, 1:54 PM EDTCoastal Flood AdvisoryLWXSaint Mary's100 min
Jun 5, 2:42 PM EDTTornado WarningLWXCharles33 min
Jun 5, 5:31 PM EDTTornado WarningLWXFrederick, Washington19 min
Jun 5, 6:17 PM EDTTornado WarningLWXBaltimore, Carroll28 min
Jun 5, 6:33 PM EDTTornado WarningLWXMontgomery27 min
Jun 5, 6:53 PM EDTTornado WarningLWXFrederick, Montgomery37 min
Jun 5, 6:59 PM EDTTornado WarningLWXBaltimore, Harford46 min
Jun 5, 7:14 PM EDTTornado Warning Tornado observedConsiderable damage threatLWXMontgomery31 min
Jun 5, 7:29 PM EDTTornado Warning Tornado observedConsiderable damage threatLWXMontgomery46 min
Jun 5, 7:32 PM EDTTornado WarningLWXCarroll28 min
Jun 5, 7:37 PM EDTTornado WarningLWXBaltimore, Harford18 min

Nearby

Tornado Warnings in Maryland, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.